Zonegran

Zonegran (zonisamide) is an antiseizure drug that is chemically classified as a sulfonamide and that is unrelated to other antiseizure agents, such as Dilantin (phenytoin).

The physical side effects of zonisamide are any form of skin rash; hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Other possible side effects include mood or behavior changes, anxiety, panic attacks, trouble sleeping, or feeling impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or having thoughts about suicide or hurting yourself.

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely.

Zonisamide was discovered in 1972 and marketed in the United States starting in 2000 as Zonegran.

This description is adapted from information sources found online, and is in no way meant to replace or substitute for professional medical advice. If you are in pain, or considering taking this or any other medicine, contact your medical professional for assistance rather than using the internet as your sole source of information.

My Personal Experience

After more than twenty years on Dilantin, it was determined that I should be switched over to another medication, and Zonegran was chosen as the winner. During approximately a two-week period, I was gradually weaned off of Dilantin and built up my Zonegran dosage.

During that time, it was a little rough ā€“ Iā€™m sure partially because of my own nervousness and partially because I had a bit of an extra dose inside me. Once the Dilantin cleared my system and I had built up to the new 600mg dose of Zonegran, however, things have gone swimmingly.

My own understanding is that the medicine has a longer life in the bloodstream than Dilantin, so that rather than peaks and valleys after taking it, it provides a more even level over time ā€“ and that is probably a good thing (and hopefully I understand correctly). All in all I feel like I am more alert and that I am in better health than I was, plus there are fewer drug interactions and downsides than there were with Dilantin.

15 Replies to “Zonegran”

  1. Hi Chad, Nice to see people are still checking in to see how you are doing. So am I. I last wrote in August. Glad to hear you are doing well on the Zonegran except for the headaches. I’m still doing well on it too. I’m on the same exact dosage as you. I’m writing this for Jlapp too in the hopes that it helps ease his concerns. I’ve had wonderful luck on zonegran. I’ve been on zonegran 400mg since June of 2006 after being weaned off of trileptal a drug that I didn’t like at all. I feel so much better on the zonegran than I did on the trileptal. I was like a zombie on the trileptal. This is like night and day. I’m grateful that my new neurologist recommended it. Chad, I hope your headaches go away and I wish you all the best, Trish

  2. Hi Trish – It’s going very well. No seizures, at any rate, and that’s a good thing. I had some headaches early on, but that could be due to any number of things.

    Lately I’ve been feeling pretty good. A bit run down, but I have a ton of things on my plate. I don’t think it’s related to the Zonegran at all. Just keeping my fingers crossed that I can make it through the end of summer.

    Only a few days left now until school starts up again and hopefully a regular schedule should get things going normally again.

  3. I am 47. I have been on 400 mg of Zonegran for almost 5 years. For the first 3 years, I thought the drug was great. It controlled my seizures, I had more energy, I lost weight and I slept better. For the past 2 years, my body has begun to detereorate. I have a sharp pain on the right side of my back; I am very worried about my kidneys. (I drink 64 oz of water per day.) Advice: Be very careful

  4. Been using it for a while myself… I found it difficult sometimes to find particular words while speaking… that and the memory thing. Other than that, I’m happy that it helps me get a full night of sleep w/o biting my tongue. šŸ˜‰ Good luck. šŸ™‚

  5. That’s actually an interesting comment, as I find that now I have a more difficult time coming up with just the right word than I ever did before, and I probably wouldn’t have associated it with the Zonegran unless you made your comment. Interesting. Anyone else?

  6. I’m on 400mg’s alone…nothing else. I agree that the memory isn’t what it once was…not sure if that was due to college partying or the the Zonegran. But I know when I started there were all sorts of crazy side effects for a while. I’ve been at 400 mg’s for about 1 year and 1/2 now. Everything’s kind of smoothed out, and haven’t had any issues since. If anyone’s been on it for a while, just wondering if they’ve noticed any effects?

  7. Hello Chad,

    I’m totally new to Blogs, and don’t even know if I’m doing this correctly. I have some questions about your switch from Dilantin to Zonegran, but will await your reply before asking. I just want to make sure this message is posting. Thanks

  8. Hello again Chad! It looks like my last message posted, so now I have a few questions. I’ve been on Dilantin since I was 13 years old (22 years), and recently began intrducing Zonegran in hopes of completely replacing the Dilantin due to it’s long term side effects. Do you feel better on Zonegran than you did on Dilantin? Do you have more clarity of mind? Has the Zonegran controlled your seizures as well as the Dilantin? I also noticed you were on 500mg of Dilantin but your Zonegran dose is 400mg. My Dilantin dose is 300mg once per night but my Neuro said to go all the way up to 400mg of Zonegran before starting to taper off the Dilantin. I was hoping that once I’m completely of the Dilantin I can get by with only 200mg of Zonegran per night. I appreciate you sharing your thoughts and experiences. Have a great evening!

  9. In the latter days of my Dilantin use, I was having a bit of light-headedness. Though I was on Dilantin for 20 years or so, this was really only towards the end. It’s possible that I was just starting to feel the effects, and it would have continued had I stayed on. The primary reason for moving was that Dilantin appeared to be starting to lose its effectiveness in controlling seizures.

    As you describe, once I hit the full dose of Zonegran, I was able to reduce the dosage of Dilantin (albeit very slowly).

    I don’t seem to have the issue with lightheadedness, though I don’t seem to have quite the recall that I used to. I don’t know if this is due to Dilantin, Zonegran or simply the fact that I’m older now than I was (or some combination of all three). I also tend to have a number of headaches with a good deal of regularity, and I don’t recall this before. I don’t know if this is related strictly to the Zonegran, but I can’t attribute it to anything else, so I’m not sure what else to do.

    On the good side of things, I have had no more seizures, which is nice. As to the dosage, I’m still on 400mg of Zonegran, even without the Dilantin. I can’t really speak to that. I’ve seen where people want to change their dosage, and I can’t say what to do there.

    400mg seems to work fine for me. From what I’ve read, Zonegran has a much longer half-life than Dilantin, so you can take it once a day (where Dilantin makes more sense to take some in the morning and some at night, to keep an even dosage level), but I don’t know of the proper dosage amount. I would check with your neurologist to see.

    Best of luck!

  10. Thanks for the response. I’m glad to hear you have had no more seizures, and hopefully the headaches will one day subside. Would it be possible to make phone contact with you? I’m wanting to ask you a few more questions about Zonegran. I’ve been driving my girlfriend crazy with fears (both real and imagined), of side effects from this drug. I had a bad experience on Lamictal. Anyway, if you don’t mind sharing your number you can email me at lappe71@yahoo.com

    Thanks

  11. Hi Trish – Sorry for the delay, I’ve had a bit of difficulty getting things up and running after some login issues!

    Yes, things are going well (no seizures, at any rate), and the headaches are seeming to be kept to a minimum as well. I do have them from time to time, bu at this point, it seems to be more related to allergies than anything else – so I’m fairly sure that the Zonegran was a good move.

  12. Hi Terri –

    That is bad news. I do hope that things get better for you somehow, and I also hope that this is an oddity. Definitely one of the things that I was worried about in switching medicine was that Dilantin was at least a known commodity. The lesser of two evils, perhaps.

    In any case, thanks for the information, and good luck – please let us know how it goes for you!

  13. I am new to using Zonegran. I am on my “3rd” pill. Is it normal to have total mood swings? I feel like I am happy one second, and then the next i feel mad. Also I have noticed My memory has gone capoo! I know what I want to say, but I cant remember it,or I just cant say it. Is this going to go away? Is this just happening because I’m going threw the stages of increasing my doses of medication? Please help.

    Thanks!

  14. Hi Jennifer –

    I’m afraid that I don’t have mood swings, and I’m also not a doctor, so I can’t say. I’ve been taking Zonegran for a while now (about 2.5 years), and I feel much better than when I was on Dilantin), but that doesn’t mean that it won’t affect you differently.

Leave a Reply

Your email address will not be published. Required fields are marked *